Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 4, 2005, 12:40 AM CDT for Cowley County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2005, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 4, 2005, 6:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4511 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 040542 FFWICT KSC035-041145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1240 AM CDT MON JUL 4 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 645 AM CDT. * AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED ANOTHER 1 TO 1.5 INCHES OF RAIN CAN BE EXPECTED DURING THE NEXT HOUR OR SO. THIS WILL CAUSE SOME FLASH FLOODING ON ALREADY SWOLLEN CREEKS AND STREAMS. * THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WINFIELD...ARKANSAS CITY...ATLANTA...BURDEN...DEXTER... UDALL...MAPLE CITY...ROCK AND STROTHER FIELD AIRPORT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3701 9713 3701 9671 3746 9672 3747 9712 $$ COX
1 follow-up statement
000 WGUS73 KICT 041048 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 548 AM CDT MON JUL 4 2005 KSC035-041058- COWLEY KS- 548 AM CDT MON JUL 4 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR COWLEY COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3701 9713 3701 9671 3746 9672 3747 9712 $$ COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:00 PM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Jul 3, 5:00 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT SUN JUL 3 2005 .MESO UPDATE... LONG-TRACK SUPERCELL FINALLY DISSIPATED NEAR MCPHERSON. THIS APPEARS MOST LIKELY DUE TO THE OUTFLOW BOUNDARY BECOMING DIFFUSE TO NON-EXISTENT EAST OF I-135, WHICH LIKELY RESULTED IN DECREASED INGESTION OF LOW-LEVEL HELICITY INTO THE STORM. SURFACE WINDS HAVE BACKED SUBSTANTIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS OVER THE LAST SEVERAL HOURS, WHICH HAVE ENHANCED THE LOW-LEVEL HELICITIES AND ASSOCIATED TORNADO THREAT. THUNDERSTORMS CONTINUE TO FORM WEST OF HUTCHINSON ALONG AND JUST TO THE NORTH OF A SOUTHWARD SAGGING OUTFLOW BOUNDARY. WITH STORMS MOVING INTO RICHER LOW-LEVEL MOISTURE OVER SOUTH CENTRAL KANSAS, ALONG WITH INCREASED BACKED FLOW/HELICITIES AND LOWER CLOUD BASES ALONG BOUNDARY, TORNADO THREAT WILL CONTINUE THROUGH THE EVENING. VERY LARGE HAIL, DUE TO EXTREME INSTABILITY, AND DAMAGING WINDS WILL BE THREATS AS WELL. LOW-LEVEL WIND PROFILES WILL LIKELY CONTINUE TO BACK EVEN MORE THROUGH THE EVENING HOURS, ALONG WITH CLOUDS BASES LOWERING SLIGHTLY DUE TO DIURNAL COOLING. THIS WILL ONLY ENHANCE THE TORNADO THREAT THIS EVENING. KLEINSASSER/CARUSO --------------------------------------------------------------------- PREVIOUS DISCUSSION 234 PM CDT SUN JUL 3 2005 .DISCUSSION... FORECAST CONCERNS... SEVERE WEATHER THIS EVENING AND HEAVY RAIN POTENTIAL OVERNIGHT... CURRENT SUPERCELL STORM IN BARTON COUNTY KANSAS JUST THE BEGINNING OF WHAT WILL BE A LONG EVENING/NIGHT ACROSS CENTRAL AND EVENTUALLY SOUTH CENTRAL/SOUTHEAST KANSAS. ATMOSPHERE HAS BECOME VERY TO EXTREMELY UNSTABLE ACROSS SOUTH CENTRAL KANSAS. BACKED NEAR SURFACE FLOW ALONG/JUST AHEAD OF OUTFLOW BOUNDARIES AND SURFACE COLD FRONT WILL CONTINUE TO SUPPORT TORNADO THREAT INTO THE EARLY EVENING, THOUGH MODE SHOULD TRANSITION TO BOW ECHO/DAMAGING WIND THREAT LATER ON. BESIDES VERY LARGE HAIL AND DAMAGING WINDS, HEAVY RAIN RISK WILL INCREASE WITH DEVELOPMENT OF LARGER SCALE MESOSCALE SYSTEM(S) INTO THE OVERNIGHT HOURS. THOUGH FLASH FLOOD GUIDANCE VALUES HAVE COME UP A BIT, PARTS OF THE AREA STILL RECOVERING FROM JUNE DELUGES, SO FIGURED IT WISE TO GO WITH FLOOD WATCH TONIGHT. OTHERWISE, GENERALLY ONLY SLIGHT TWEAKS TO FORECAST NEEDED INTO THE OUTER PERIODS. CHANCES, ALBEIT MODEST AND HARD TO PIN DOWN AT THIS POINT, WILL CONTINUE IN WEAK-MODEST WEST-NORTHWEST FLOW ALOFT INTO WEDNESDAY NIGHT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 87 66 89 / 70 30 20 20 HUTCHINSON 67 87 64 89 / 80 20 20 20 NEWTON 67 86 65 88 / 80 20 20 20 ELDORADO 68 86 66 88 / 70 30 20 20 WINFIELD-KWLD 70 89 68 91 / 70 40 20 20 RUSSELL 63 86 62 88 / 70 10 10 10 GREAT BEND 64 86 63 88 / 80 20 20 20 SALINA 66 87 64 90 / 80 20 10 10 MCPHERSON 67 87 64 89 / 80 20 20 20 COFFEYVILLE 70 87 68 89 / 60 40 20 20 CHANUTE 68 86 66 88 / 70 30 10 10 IOLA 68 85 66 87 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && DARMOFAL
Hazardous weather outlook, Jul 3, 3:15 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT SUN JUL 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 314 PM PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, AS A COLD FRONT PUSHES SLOWLY SOUTH INTO THE AREA. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE WINDS TO 80 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. A COUPLE OF TORNADOES WILL ALSO BE POSSIBLE EARLY THIS EVENING. INDIVIDUAL SUPERCELLS OR STORM CLUSTERS ARE EXPECTED TO EVOLVE OR DEVELOP INTO MORE OF A LINEAR STORM STRUCTURE LATER IN THE EVENING OR OVERNIGHT, WHICH WILL EVENTUALLY AFFECT SOUTHEAST KANSAS. BESIDES A WIND AND HAIL THREAT, THE RISK FOR LOCALLY HEAVY RAIN MAY ALSO BECOME A CONCERN ACROSS THE ENTIRE AREA, WITH RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE, MAINLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS MONDAY MORNING. THE MAIN RISK WITH THIS ACTIVITY WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. MONDAY NIGHT THROUGH WEDNESDAY NIGHT CONDITIONS WILL REMAIN UNSTABLE FOR MORE COMPLEXES OF THUNDERSTORMS. HOWEVER, THE PLACEMENT OF THE STORMS WILL BE DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY. RIGHT NOW, IT IS TOO EARLY TO DEPICT THE DEGREE OF SEVERITY AND TIMING OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING, POSSIBLY LASTING INTO THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Local storm report, Jul 4, 12:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1213 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST WELLINGTON 37.27N 97.40W
07/04/2005 65 MPH SUMNER KS BROADCAST MEDIA
REPORTED BY KSN WEATHER LAB
&&
RECLocal storm report, Jul 4, 12:22 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST OXFORD 37.27N 97.17W
07/04/2005 56 MPH SUMNER KS BROADCAST MEDIA
KSN WEATHER LAB SITE IN OXFORD.
&&
CDBLocal storm report, Jul 4, 12:27 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 1 W WINFIELD 37.27N 96.99W
07/04/2005 65 MPH COWLEY KS LAW ENFORCEMENT
&&
CDBLocal storm report, Jul 4, 12:31 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1231 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 5 E OXFORD 37.29N 97.07W
07/04/2005 60 MPH COWLEY KS TRAINED SPOTTER
&&
RECLocal storm report, Jul 4, 12:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM TSTM WND GST 1 SE WINFIELD 37.26N 96.96W
07/04/2005 60 MPH COWLEY KS LAW ENFORCEMENT
&&
CDBLocal storm report, Jul 4, 12:36 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1236 AM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM TSTM WND GST 1 S ARKANSAS CITY 37.05N 97.04W
07/04/2005 60 MPH COWLEY KS LAW ENFORCEMENT
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jul 3, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jul 3, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 3, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| Jul 3, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| Jul 3, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jul 3, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Greenwood | 59 min |
| Jul 3, 8:05 PM CDT | Flash Flood Warning | ICT | Kingman, Reno, Sedgwick | 6 hr |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jul 3, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 47 min |
| Jul 3, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 67 min |
| Jul 3, 9:03 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| Jul 3, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| Jul 3, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| Jul 3, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 61 min |
| Jul 3, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 29 min |
| Jul 3, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 28 min |
| Jul 3, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Jul 3, 11:08 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| Jul 3, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 37 min |
| Jul 3, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jul 4, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 4, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.